Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2018, 8:12 PM MDT for 4 counties in Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 8:12 PM MDT (02:12 UTC)
- Expired
- May 27, 2018, 8:47 PM MDT
- In force
- 35 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hooker County, NE, Logan County, NE, McPherson County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 36 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:20 PM MDT | TSTM WND GST 60 | 9 N Tryon, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 1, 7:32 PM MST | Severe Thunderstorm Watch | SPC | 135 days |
| May 27, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690
WUUS53 KLBF 280212
SVRLBF
NEC091-113-117-171-280300-
/O.NEW.KLBF.SV.W.0091.180528T0212Z-180528T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
912 PM CDT SUN MAY 27 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Hooker County in west central Nebraska...
Northwestern Logan County in west central Nebraska...
Northern McPherson County in west central Nebraska...
Western Thomas County in north central Nebraska...
* Until 1000 PM CDT/900 PM MDT/.
* At 911 PM CDT/811 PM MDT/, severe thunderstorms were located along
a line extending from 18 miles east of Arthur to 10 miles northwest
of Tryon to Ringgold, moving north at 60 mph.
HAZARD...65 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mullen, Tryon, Seneca, Ringgold, Sand Beach Lake, Highway 97
crossing the Dismal River, Big Lamunyon Flats, Hecla, Kelso, East
Cody Lake and Shimmons Lake.
This includes the following highways...
Highway 2 between mile markers 170 and 201.
Highway 92 between mile markers 203 and 216.
Highway 97 between mile markers 25 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4209 10077 4188 10069 4141 10075 4161 10108
4160 10139 4209 10133
TIME...MOT...LOC 0211Z 199DEG 56KT 4166 10137 4168 10105 4149 10077
HAIL...<.75IN
WIND...60MPH
$$
Taylor2 follow-up statements
296
WWUS53 KLBF 280224
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
924 PM CDT SUN MAY 27 2018
NEC091-113-117-171-280300-
/O.CON.KLBF.SV.W.0091.000000T0000Z-180528T0300Z/
Hooker NE-Logan NE-McPherson NE-Thomas NE-
924 PM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
CDT/900 PM MDT/ FOR HOOKER...NORTHWESTERN LOGAN...NORTHERN MCPHERSON
AND WESTERN THOMAS COUNTIES...
At 923 PM CDT/823 PM MDT/, severe thunderstorms were located along a
line extending from 15 miles southeast of Whitman to 10 miles south
of Mullen to 13 miles north of Ringgold, moving north at 60 mph.
HAZARD...65 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Mullen and Seneca around 835 PM MDT.
Other locations impacted by these severe thunderstorms include Sand
Beach Lake, Highway 97 crossing the Dismal River, Big Lamunyon Flats,
Hecla, Kelso, East Cody Lake and Shimmons Lake.
This includes the following highways...
Highway 2 between mile markers 170 and 201.
Highway 92 between mile markers 203 and 216.
Highway 97 between mile markers 25 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4209 10077 4188 10069 4141 10075 4161 10108
4160 10139 4209 10133
TIME...MOT...LOC 0223Z 192DEG 59KT 4187 10135 4189 10103 4170 10075
HAIL...<.75IN
WIND...60MPH
$$
Taylor505
WWUS53 KLBF 280247
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
947 PM CDT SUN MAY 27 2018
NEC091-113-117-171-280257-
/O.CAN.KLBF.SV.W.0091.000000T0000Z-180528T0300Z/
Hooker NE-Logan NE-McPherson NE-Thomas NE-
947 PM CDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR HOOKER...NORTHWESTERN LOGAN...
NORTHERN MCPHERSON AND WESTERN THOMAS COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.
LAT...LON 4209 10077 4188 10069 4141 10075 4161 10108
4160 10139 4209 10133
TIME...MOT...LOC 0247Z 199DEG 56KT 4221 10120 4223 10087 4204 10059
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:37 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 27, 5:37 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service North Platte NE 637 PM CDT Sun May 27 2018 .SHORT TERM...(This evening through Monday night) Issued at 253 PM CDT Sun May 27 2018 Latest satellite imagery shows swaths of dense cirrus overhead. Regional radar display shows showers and thunderstorms starting to develop in northeast CO. Latest water vapor imagery shows an upper-level trough over the western CONUS with a closed low over northern UT. A weak impulse and associated vort lobe on the eastern periphery of the upper-level trough will track northward across the central High Plains late today and tonight providing broad ascent. Meanwhile, lee-side trough sharpening in the Central High Plains and will evolve eastward. Current thinking for location of initial tstm development/tstms moving into the forecast area is over the eastern Panhandle and far southwest NEB between 4-7 PM CDT. Thereafter thunderstorms expected to affect portions of western NEB through the evening hours. Some uncertainty in how far east they will go. Scattered strong to severe thunderstorms possible nonetheless given the favorable parameter space. Ample instability per ML and MU CAPEs and steep mid-level lapse rates noted. Further, deep layer shear is favorable with effective shear about 30-40 kts supportive of multicells and some supercells, and given the wind profile anticipate storms to grow upscale and congeal during the evening. Some uncertainty with respect to coverage overnight given LLJ, but think isolated-scattered coverage/activity possible. Stronger mid-level disturbance approaches tomorrow with overall little change in the forecast on Monday-Monday night. Early on, isolated-scattered showers/storms and convective debris expected. Moderate to high instability combines in the afternoon with steepening mid-level lapse rates, especially over southwest NEB. Moisture is favorable with increasing delivery and surface dew points in the lower 60s. Guidance shows increasing precipitable water values with percent of normal generally forecast 150% to 175%. Deep layer vertical wind shear increases to 20-40 kts across the local forecast area, highest towards northeast CO and far southwest NEB, supportive of multicells and some supercells. Across western NE kinematic profiles support more so a threat for a few tornadoes as well in the evening hours. Scattered strong to severe storms are expected at this time. There is some risk for heavy rainfall and localized/minor flooding, mainly Monday night. This is attributable to the expected convective evolution with possible regeneration and repeated rounds of storms, so-so storm motion, and precipitable water. .LONG TERM...(Tuesday through Sunday) Issued at 253 PM CDT Sun May 27 2018 Tuesday still remains uncertain with respect to thunderstorm severity and coverage given dependence on Monday's convection, with at least isolated severe possible at this time. The upper level trough will be lifting northeast in the Northern High Plains Tuesday, crossing the Upper Missouri Valley Tuesday night/early Wed morning. The thunderstorm threat shifts to the eastern half of the local forecast area Tuesday. Upstream upper-level ridge shifts eastward to the high plains and builds Wednesday with an amplified large scale pattern expected. The upper-level ridge continues to build across the Plains Thursday with modest 500 ht rises forecast. An upper- level trough moves onshore the West Coast Thursday. The upper-level continues to be progged to eject to the Central Great Basin Friday. Highs return to the upper 80s and lower 90s Thursday with mid 90s forecast across portions of the area Friday. Next chance for showers and thunderstorms appears in the afternoon and evening Thursday and Friday, with Friday holding the best chances. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 637 PM CDT Sun May 27 2018 Scattered thunderstorms will continue for areas mainly west of KLBF and KVTN through late this evening, then weaken and spread further east after midnight. Coverage in question for the main forecast terminals (LBF, VTN), with higher confidence in TSRA to the west. Cigs gradually lower overnight but should remain VFR through Monday morning. As a strong system moves across the region on Monday, showers and thunderstorms will become more widespread, and affect the KLBF and KVTN terminals through the day on Monday. Visibilities may fall below 3sm at times in the heavier showers. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...ET AVIATION...Roberg
Hazardous weather outlook, May 27, 2:29 PM MDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 329 PM CDT Sun May 27 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-282030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 329 PM CDT Sun May 27 2018 /229 PM MDT Sun May 27 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will affect areas west of Highway 83 through midnight and portions of the Sandhills and central Nebraska after midnight. Some storms will be severe, primarily for the panhandle and far southwest Nebraska. The main threats are large hail, damaging winds, and frequent cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Additional thunderstorms are likely Monday afternoon and evening across all of western and north central Nebraska. Some storms will be severe, with the primary threats being hail and wind. However, a tornado or two cannot be ruled out during the early evening hours across western Nebraska. Prolonged periods of heavy rain may lead to localized flooding Monday night. Thunderstorm chances continue into Tuesday. Although the severe threat is marginal, some storms may be capable of hail and strong winds. After a brief break on Wednesday, scattered thunderstorm chances round out the week for western Nebraska. Stay tuned to later forecasts regarding severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte DS
In the hours before
Local storm report, May 27, 7:11 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST 3 N OSHKOSH 41.45N 102.35W
05/27/2018 E60 MPH GARDEN NE TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED GUST. SMALL HAIL ALSO.
&&
ETLocal storm report, May 27, 7:26 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 6 SSW LEMOYNE 41.19N 101.82W
05/27/2018 M50 MPH KEITH NE MESONET
DAVIS WEATHER STATION
&&
ETLocal storm report, May 27, 7:33 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
833 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG OSHKOSH 41.41N 102.34W
05/27/2018 GARDEN NE CO-OP OBSERVER
REPORTS OF TREES UP TO 2.5 FEET IN DIAMETER DOWN IN
OSHKOSH. REPORTS OF POWER OUTAGES FROM OSHKOSH TO LISCO
VIA COOP OBSERVER AND NPPD. TIME IS ESTIMATED.
&&
THORNELocal storm report, May 27, 7:40 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 10 E OGALLALA 41.13N 101.53W
05/27/2018 M78 MPH KEITH NE STORM CHASER
ACADEMIA SOURCE. 10E OGALLALA ON I-80 GUSTS OF 72 AND 78
MPH.
&&
ETLocal storm report, May 27, 7:54 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
854 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 3 SSE HERSHEY 41.12N 100.98W
05/27/2018 E75 MPH LINCOLN NE CO-OP OBSERVER
REPORTS OF TREE BRANCHES THAT ARE 6 TO 8 INCHES IN
DIAMETER HAVE BEEN BLOWN OFF TREES.
&&
THORNESpecial weather statement, May 27, 7:58 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
858 PM CDT SUN MAY 27 2018
NEZ059-280245-
Lincoln NE-
858 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 945 PM CDT...
At 857 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Platte Airport, or near North Platte, moving northeast at 35
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
North Platte, Maxwell, North Platte Airport and Keith.
This includes the following highways...
Highway 97 between mile markers 1 and 2.
Interstate 80 in Nebraska between mile markers 176 and 192.
Highway 83 between mile markers 79 and 99.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Nebraska.
LAT...LON 4117 10086 4140 10048 4139 10024 4118 10023
4106 10025 4103 10072
TIME...MOT...LOC 0157Z 236DEG 32KT 4115 10071
TaylorThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:01 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 29 min |
| May 27, 6:07 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Deuel, Keith, Perkins | 38 min |
| May 27, 6:15 PM MDT | Special Weather Statement | LBF | Cherry | 30 min |
| May 27, 6:26 PM MDT | Special Weather Statement | LBF | Sheridan | 49 min |
| May 27, 6:29 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Deuel, Garden, Keith, Perkins | 46 min |
| May 27, 6:46 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 44 min |
| May 27, 7:06 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 24 min |
| May 27, 7:12 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 48 min |
| May 27, 7:43 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, Logan, McPherson | 47 min |
| May 27, 7:58 PM MDT | Special Weather Statement | LBF | Lincoln | 47 min |
| May 27, 8:43 PM MDT | Special Weather Statement | LBF | Cherry | 47 min |
| May 28, 2:03 AM MDT | Special Weather Statement | LBF | Logan | 42 min |
| May 28, 8:02 AM MDT | Flash Flood Warning | LBF | Keith, Lincoln, Perkins | 4 hr |
| May 28, 8:14 AM MDT | Areal Flood Advisory | LBF | Hayes, Lincoln | 3 hr |
| May 28, 8:41 AM MDT | Special Weather Statement | LBF | Thomas | 49 min |
| May 28, 9:13 AM MDT | Flash Flood Warning | LBF | Hayes | 4 hr |
| May 28, 11:17 AM MDT | Flash Flood Watch | LBF | Chase, Deuel, Frontier, Garden, Hayes, Keith and 2 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.